• Text size      
  • Send this article to a friend
  • Print this article

Sedative linked with pneumonia risk rise

A popular sedative has been linked with an increased risk of developing pneumonia.

Benzodiazepines, which are taken by 2% of the population in the UK, have been associated with an increased risk of developing and dying from pneumonia.

Researchers say the medication, which is also taken for anxiety, epilepsy, insomnia and alcohol withdrawal, is associated with a 54% increased risk of developing the condition.

The drugs are widely used in many countries. In the UK it is estimated that up to one in 10 elderly people take them. Many administer the treatment for long periods despite guidelines suggesting it should only be used for a few weeks.

The research authors say the findings do not prove cause and effect, but suggest there could be grounds for further investigation.

Contextual targeting label: 
Unknown

Commenting & Moderation

We moderate all comments on HeraldScotland on either a pre-moderated or post-moderated basis.
If you're a relatively new user then your comments will be reviewed before publication and if we know you well and trust you then your comments will be subject to moderation only if other users or the moderators believe you've broken the rules

Moderation is undertaken full-time 9am-6pm on weekdays, and on a part-time basis outwith those hours. Please be patient if your posts are not approved instantly.

129200